Purchase this article with an account.
C.A. Westall, R. Nobile, J.R. Buncic; Which Factors Contribute to Worsening of ERGs in Children Taking the Anti–epileptic Drug Vigabatrin? . Invest. Ophthalmol. Vis. Sci. 2006;47(13):775.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
The antiepileptic drug vigabatrin results in retinal toxicity in about 30% of adult patient. Adults can be monitored with visual field testing which is not possible in young children. ERG changes occur as a result of the drug in children with infantile spasms. Our purpose was to establish which ERG parameters worsened according to variables such as total drug dosage, time on vigababtrin, age at starting vigabatrin.
Longitudinal, prospective, observational study including 71 infants on vigabatrin therapy (1–25 months of age, mean 9.45 months). Infants were tested before vigabatrin therapy (n=50) or within one week of first taking vigabatrin (n=21). The ERG was recorded at 6 month intervals, according to ISCEV standards, with the addition of a higher intensity (4 cd.s/m2) flash for the cone response. Photopic oscillatory potentials (OPs) were analyzed according to early (first 2 OPs) vs. late OP. For analysis results from photopic ERGs were included (OP, cone b–wave amplitude, flicker amplitude, flicker implicit time) as well as Vmax and Log K representing the scotopic ERG. Regression analysis identified the effect of total drug dosage and age at initiation of vigabatrin on delta ERG response where delta ERG = difference between age corrected response at last vs. first visit (positive delta respone signifies increase). t–tests identified the effect of other antiepileptic drug, sex and presence of tuberous scelosis time on the ERG result.
Delta cone b–wave (r= –0.21) and flicker amplitude (r= –.22) were inversely correlated with cumulative dosage of vigabatrin; delta flicker implicit time was positively correlated with cumulative dosage (r=0.37) as well as age at initiation of vigabatrin (r=0.28). Other factors associated with change in ERG variables were the presence of tuberous sclerosis which was associated with reduced oscillatory potentials (early OPs; p=0.04); and male sex which was associated with reduced flicker amplitude (p=0067).
Cumulative dosage was associated with worsening of photopic ERGs. We aimed also to determine those factors that might result in worsening of ERG results. The latter finding may help determine specific subgroups which might respond to vigabatrin with fewer ocular side effects.
This PDF is available to Subscribers Only